Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2017, Article ID 7875240, 4 pages
https://doi.org/10.1155/2017/7875240
Case Report

Aborted Sudden Cardiac Death in a Female Patient Presenting with Takotsubo-Like Cardiomyopathy due to Epicardial Coronary Vasospasm

1Department of Cardiology & Vascular Medicine, GRN Hospital Weinheim, Weinheim, Germany
2Department of Radiology, GRN Hospital Weinheim, Weinheim, Germany

Correspondence should be addressed to Sorin Giusca; moc.liamg@acsuigniros and Grigorios Korosoglou; ed.nrg@uolgosorok.soirogirg

Received 23 January 2017; Accepted 12 March 2017; Published 19 March 2017

Academic Editor: Filippo M. Sarullo

Copyright © 2017 Sorin Giusca et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Takotsubo cardiomyopathy is characterized by apical ballooning of the left ventricle (LV) in the absence of relevant coronary artery stenosis, which typically occurs in elderly women after emotional stress. Catecholamine cardiotoxicity, metabolic disturbance, and coronary microvascular impairment have previously been proposed as underlying pathophysiologic mechanisms of takotsubo cardiomyopathy, whereas myocardial stunning resulting from epicardial coronary artery vasospasm is not generally accepted as a cause of takotsubo cardiomyopathy. The prognosis of takotsubo cardiomyopathy is generally more favourable compared to myocardial infarction; however, severe complications such as rupture of the LV and life-threatening arrhythmias may occur. Herein, we describe a case of an 84-year-old female, who presented with aborted sudden cardiac death due to ventricular fibrillation. Echocardiography suggested LV apical ballooning with severely impaired LV-function, so that takotsubo cardiomyopathy was suspected. However, coronary angiography revealed epicardial spasm of the left anterior ascending, which resolved after intracoronary injection of 0.2 mg nitroglycerine. Cardiac magnetic resonance exhibited subendocardial late enhancement and echocardiography showed normalization of LV dysfunction during follow-up. The patient was put on conservative treatment with nitrates and calcium inhibitors and ICD implantation were deferred.